Alert archive / Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 3, NWS Wakefield, VA

May 19, 2001Mecklenburg County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at May 19, 2001, 6:23 PM EDT for Mecklenburg County, Virginia. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 19, 2001, 6:23 PM EDT (22:23 UTC)
Expired
May 19, 2001, 6:50 PM EDT
In force
27 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Mecklenburg County, VA

What was reported inside it

TimeReportWhereRemark
May 19, 6:25 PM EDTHail 1Clarksville, VA
May 19, 6:35 PM EDTHail 1Clarksville, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2001-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2001-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
978 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KAKQ 192223
SVRAKQ
VAC117-192300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
623 PM EDT SAT MAY 19 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MECKLENBURG COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 650 PM EDT

* AT 623 PM EDT...A TRAINED WEATHER SPOTTER REPORTED A SEVERE
  THUNDERSTORM OVER CLARKSVILLE...MOVING SOUTH AT 5 MPH.

* THE SEVERE TYHUNDERSTORM WILL BE NEAR
  RICHARDSON AT 650 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS.

STAY AWAY FROM WINDOWS. 

$$

&&
LAT...LON 3671 7849 3666 7870 3640 7863 3646 7837

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:55 PM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, May 19, 3:55 PM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
355 PM EDT SAT MAY 19 2001

HEATING UP ON SRN SIDE OF BNDRY THIS AFTN.  LIS NOW -6 OVR SW ZNS
AND NEW TSRA DEVELOPMENT BEGINNING ALNG VA/WV BORDER. WL GO AHEAD
AND MENTION PSBL SVR SW AND SRN ZNS GIVEN -10C ALOFT.  WND PROFILES
NOT FAVORABLE FOR ROTATION AND ONCE HEATING ENDS NOT SEEING TOO
STRONG DYNAMIC PUNCH LEFT TO SUSTAIN THINGS LONG. LOOKS LIKE EVENING
HAIL/WND PBLM. HOW FAR BNDRY SHIFTS IS QUESTION TOMORROW INTO MON.
BUYING ETA SOLUTION AND SHIFTING BNDRY S SUN THUS CONFINING
CONVECTIVE THREAT FURTHER S. HI RH TO RMN OVR ENTIRE FA THRU MON AS
CDFNT STRENGTHENS IN CNTRL U.S. AS SFC HI PUMPS ENE FLOW OVR COAST.
FNT MOVS THRU LATE TUE/WED FOLLOWED BY UNSEASONIBLY COOL AIR LATER
IN WEEK.  AS A WHOLE TAKING CURRENT FCST AND ADJUSTING POPS/TEMPS A
BIT IN SHORT TERM.  MADE BIG TEMP CHG IN EXTENDED
WRT TO COOL DOWN LATER NEXT WEEK.

FCSTID = 71
SBY   56  66  56  70 /  60  50  30  40
OXB   56  62  56  63 /  60  50  30  30
ECG   62  82  64  75 /  50  70  50  40
ORF   60  72  63  74 /  50  50  40  40
PHF   59  66  57  70 /  60  50  30  40
AKQ   62  75  61  73 /  60  60  50  40
RIC   60  73  59  72 /  60  50  30  50
FVX   62  75  61  73 /  60  60  50  40

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

SCHUMANN

In the hours before

Special weather statement, May 19, 4:05 PM EDT, 2 hours 18 minutes before
NCZ012>017-031-032-VAZ060-061-065>068-079>081-087>089-092-093-096-
097-192000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
405 PM EDT SAT MAY 19 2001

THREAT OF SEVERE WEATHER EXISTS THIS EVENING FOR PORTIONS OF
SOUTHERN VIRGINIA AND NORTHEAST NORTH CAROLINA.  A NEARLY STATIONARY
FRONTAL BOUNDARY EXTENDS ACROSS SOUTHERN VIRGINIA.  THIS BOUNDARY IS
ACTING AS A FOCUS FOR LATE AFTERNOON AND EARLY EVENING THUNDERSTORM
DEVELOPMENT. AREAS SOUTH OF THIS FRONT...MAINLY I64 SOUTHWARD INTO
NORTH CAROLINA WILL BE FAVORABLE LOCATIONS FOR THUNDERSTORMS CAPABLE
OF WIND GUSTS TO 55 MPH AND LARGE HAIL.  AS THE EVENING PROGRESSES
AND TEMPERATURES COOL DOWN THE SEVERE WEATHER THREAT SHOULD SUBSIDE
QUICKLY.

NO SEVERE THUNDERSTORM WATCHES ARE IN EFFECT PRESENTLY BUT A SEVERE
THUNDERSTORM WATCH MAY BE ISSUED WITHIN THE NEXT 2-3 HOURS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DE@TAILS OR UPDATES.

SCHUMANN
Local storm report, May 19, 6:12 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FORMAT...
NATIONAL WEATHER SERVICE WAKEFIELD,VA
612 PM EDT SAT MAY 19 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    CLARKSVILLE               VA   1.75 INCH HAIL
05/19/01   MECKLENBURG                    REPORTED BY PUBLIC

CY
Local storm report, May 19, 6:12 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
612 PM EDT SAT MAY 19 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
2
0550 PM    CLARKSVILLE               VA   1.75 INCH HAIL
05/19/01   MECKLENBURG                    REPORTED BY
OTHER

CY

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 5:28 PM EDTSevere Thunderstorm WarningAKQMecklenburg47 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.